Why does taking pills on an empty stomach cause nausea?

80 viewsBiologyOther

I’ve been taking oral medication for years and whenever I take them without eating recently, I get nauseous a few minutes after, and it’s so bad to the point where I’ll throw up if I don’t eat something quickly. I know that you’re not supposed to take them on an empty stomach, but why? What is happening in your body when you get nauseous after taking the medicine?

In: Biology

2 Answers

Anonymous 0 Comments

Usually if you’re taking a pill that makes you nauseous on an empty stomach, it’s because some component of that pill either irritates the stomach lining or causes the stomach to start producing more acid than it needs, which in itself irritates the stomach lining. Fun tangential fact, a lot of medications also don’t absorb properly if you take them on an empty stomach, so if the medication directions say to take it with food, it’s best to do so.

Anonymous 0 Comments

The pill could deliver a higher concentration of the chemical than is intended if it is not spread out over the stomach contents, which is emptied out over time. Pain medicines often have a secondary effect of making one nauseous. But then eating something wouldn’t help because the drug is already absorbed.